PDA

View Full Version : Retinal Arteriolar Narrowing



BonusMom
11-12-2008, 08:50 PM
I saw the neuropthamologist today. He said my retinal arteries are narrowed and wants me to see a neuro. How might this play in to an AI disorder?

Oluwa
11-12-2008, 09:46 PM
Hi BonusMom....

I found...

The main causes of RAO are....
embolism (the sudden obstruction of a blood vessel by a blood clot)
...atherosclerotic disease that results in the progressive narrowing of the arteries over time....endarteritis (the chronic inflammation of the inner layer of arteries)... angiospasm (a spasmodic contraction of a blood vessel with increase in blood pressure)

Lupus anticoagulants are antibodies against phospholipids (substances in the lining of cells) that prevent blood clotting in a test tube. Persons with these antibodies may have an abnormally high risk of blood clotting

Also..Lupus anticoagulants are usually found in persons with autoimmune diseases, such as systemic lupus erythematosus (SLE). They may also be found in persons who take certain medications, including phenothiazines, phenytoin, hydralazine, quinine, amoxicillin, and birth control pills. Persons with inflammatory bowel disease (Crohn's disease and ulcerative colitis), infections, and certain tumors may have lupus anticoagulants..

Lupus anticoagulant (also known as lupus antibody, LA, or lupus inhibitors) is a medical phenomenon where autoantibodies bind to phospholipids and proteins associated with the cell membrane. Since interactions between the cell membrane and clotting factors are necessary for proper functioning of the coagulation cascade, the lupus anticoagulant can interfere with blood clotting as well as in-vitro tests of clotting function. Paradoxically, lupus anticoagulants are also risk factors for thrombosis.

With that info...circulating Lupus anticoagulant could also cause the RAO...

Diabetes is an auto-immune disease which can cause retinal artery occlusions....

Hope this help to send you on the right path of research...

Night...hugs,
Oluwa

Saysusie
11-12-2008, 09:48 PM
BonusMom;
Retinal lesions occur in 25 to 30% of patients with systemic lupus erythematosus (SLE). Visual loss, however, is very rare. Almost any part of the eye and visual pathway can be affected by inflammatory or thrombotic processes.
SLE may affect almost any part of the eye and visual pathway. Additionally drugs used in the treatment of SLE may cause ocular problems such as cataract or retinopathy.

Here is some information I found about retinal disease and systemic (AI) disease:

"Mild retinopathy may be asymptomatic but more severe disease may cause loss of vision, field defects, distortion or floaters. Such visual symptoms are therefore an indication for urgent ophthalmic review. The retinal signs often parallel the severity of systemic inflammation, and may indicate inadequate control of the systemic disease

Mild lupus retinopathy consists of cotton–wool spots, perivascular hard exudates, retinal haemorrhages and vascular tortuosity . Moderately severe cases may also have focal or generalized arteriolar constriction and venous tortuosity. There are some similarities to both hypertensive retinopathy and diabetic retinopathy; when these conditions occur concurrently, disease monitoring and treatment can be challenging. At the severe end of the spectrum there is occlusion of retinal arterioles and consequent retinal infarction, termed vaso-occlusive retinopathy or ‘retinal vasculitis’. Proliferative retinopathy may occur in up to 72% of such cases, often with ensuing vitreous haemorrhage, retinal traction and retinal detachment. Other retinal presentations include large vessel occlusions (central and branch retinal vein occlusions, central and branch retinal arteriole occlusions) that are more common in the presence of APA, pigmentary changes (pseudo-retinitis pigmentosa) and exudative retinal detachments secondary to choroidal disease. In the immunosuppressed state, rare retinal infections may occur: retinal necrosis due to herpes simplex, varicella zoster and cytomegalovirus are all reported."

I hope this information was helpful to you.
Peace and Blessings
Saysusie

BonusMom
11-19-2008, 01:56 PM
So..............another term for this is retinopathy-is that correct? :?

Oluwa
11-19-2008, 02:36 PM
I am not sure, BonusMom.

RAO is an acronym for Retinal Artery Occlusion in my post, which I was trying to correlate... the connection between SLE, an AI and retinal blocking, narrowing...

Having the anticoagulants can put one at risk for blood clotting and could cause RAO.

Do you have high blood pressure or diabetes? That could be a cause too...

Hope that helped instead of confused...
HUgs,
Oluwa

BonusMom
11-19-2008, 03:59 PM
Until recently, my BP has always hovered in the 110/70 range. Lately, it's 120/80. No issues with diabetes. My recent fasting glucose level was 105. Strange.........

Saysusie
11-19-2008, 10:30 PM
Duh; I dunno either Bonus Mom. In my research, I did not find much that was specific to retinal narrowing and AI. I provided the information that I did find regarding retinal disease as it relates to AI. :?

Peace and Blessings
Saysusie